Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 199, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 1998, 4:17 PM EST for Cass County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1998, 4:17 PM EST (21:17 UTC)
- Expired
- Aug 17, 1998, 5:05 PM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
319 WUUS53 KIWX 172119 RRA SVRFWA MIC027-172205- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 417 PM EST MON AUG 17 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 605 PM EDT (505 PM EST) * AT 514 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF DOWAGIAC MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MARCELLUS TWIN LAKES NICHOLSVILLE VOLINIA SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TEH/BFO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:53 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 1:53 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 153 PM EST MON AUG 17 1998 SENT OUT QUICK UPDATE TO HANDLE CURRENT CONVECTIVE TRENDS. PRONOUNCED OUTFLOW BNDRY MADE IT TO ABOUT A GRAND RAPIDS TO KANKAKEE LINE BEFORE STALLING OUT. CONVECTION HAD FIRED ALONG THIS BNDRY IN NW IN AND ALONG LK BREEZE NR SBN. ADDITIONAL STORMS WERE NOTED E OF GRR. MODIFICATION OF NSHARP 18Z ETA FCST SOUNDING WITH CURRENT SFC VALUES THIS AREA LEADS TO CAPE NR 3K J/KG AND LIS TO -8. CONVECTION SHOULD CONTINUE TO INCREASE AND INTENSIFY THROUGH THIS AFTERNOON IN RESPONSE TO CONV ALONG BNDRY AND INCREASING MID LVL FLOW ASSOCD/W MCV MOVING ACRS IL. 12Z ETA MODEL HAD BEST HANDLE ON THIS FTR WITH HIGHER 500MB WINDS NOTED ACRS W IL AT FCST 6H. ETA PROGGED BNDRY LYR MOISTURE HOWEVER AT THIS SAME TIME SEEMS WAY TOO DRY. NGM HAD BETTER HANDLE ON THIS. REGARDLESS OF EITHER MODEL...SYNOPTIC EVOLUTION ON UPCOMING PATTERN AMPLIFICATION SIMILAR. STILL DOUBT AVN SOLUTION OF SUCH A COOL DOWN GIVEN BEST CAA TO OCCUR ACRS N LAKES INTO NEW ENGLAND WHERE BEST FRONTAL PUSH SHOULD OCCUR. EVEN SFC FRONT DOES NOT MAKE IT MUCH FURTHER SOUTH THEN CENTRAL IN BEFORE STALLING OUT. SIMILAR TO SITUATION LAST SAT WITH DRIER COOLER AIR LEFT BEHIND IN UPR MI. WOULD RECOMMEND SOMEWHAT HIGHER POP OVERNIGHT BUT TUES APPEARS DRY NOW WITH XPC FROPA. MOS GUIDANCE TEMPS LOOK ACCEPTABLE. SBN 067/082 057/082 059 66520 FWA 066/083 057/082 058 66530 AOH 066/083 058/081 059 66530 .IWX...NONE. TEH
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.